Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS North Platte, NE

August 21, 2024Garden County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 21, 2024, 7:21 PM MDT for Garden County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2024, 7:21 PM MDT (01:21 UTC)
Expired
Aug 21, 2024, 8:00 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Hail
0.25 in
Wind
55

County Garden County, NE

The radar

The North Platte radar (KLNX), 161 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2959 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS83 KLBF 220121
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Wed Aug 21 2024
 
NEZ004-022-220200-
Sheridan NE-Garden NE-
721 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES THROUGH 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alliance Airport, or 14 miles southeast of
Alliance, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This storm will remain over mainly rural areas of northwestern Garden
and south central Sheridan Counties, including the following
locations... Miles Lake, Patterson Lake, Lakeside, Tralnor Lake, and
Herman Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 2.
 Highway 2 between mile markers 99 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4209 10229 4176 10234 4179 10268 4200 10268
      4201 10270 4207 10270
TIME...MOT...LOC 0121Z 276DEG 17KT 4193 10270 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:50 PM MDT, 1 hour 31 minutes earlier. Its key messages:

  • * Marginal risk (risk 1 of 5) of isolated thunderstorms are expected across north central Nebraska this evening, Thursday evening, and again Friday evening with strong winds and hail being the main threats. * Near normal temperatures are expected through the end of the week as highs rise into the mid 80s to low 90s and lows drop into the upper 50s to low 60s. * Dry conditions return for the weekend with above normal temperatures in the 90s for Saturday and Sunday. * A mostly dry pattern continues through the middle of next week with temperatures dropping back to near normals.
Area forecast discussion, Aug 21, 5:50 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Wed Aug 21 2024

.KEY MESSAGES...

* Marginal risk (risk 1 of 5) of isolated thunderstorms are expected
  across north central Nebraska this evening, Thursday evening, and
  again Friday evening with strong winds and hail being the main
  threats.

* Near normal temperatures are expected through the end of the week
  as highs rise into the mid 80s to low 90s and lows drop into the
  upper 50s to low 60s.

* Dry conditions return for the weekend with above normal
  temperatures in the 90s for Saturday and Sunday.

* A mostly dry pattern continues through the middle of next week
  with temperatures dropping back to near normals.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 347 PM CDT Wed Aug 21 2024

Active weather will continue through Thursday night as a series of
shortwaves push through the region. Current radar imagery shows one
of two stronger storms already developing across the higher terrain
of the Pine Ridge. The last scan or two shows the storm weakening as
it moves eastward, but it does indicate that there is enough
instability around if storms can tap into it. Once convection gets
going across eastern Colorado and Wyoming by this evening, steep low
level lapse rates will support a stronger storm or briefly severe
storm capable of strong wind gusts especially across the Panhandle
and southwestern Nebraska. Storms will continue to push eastward
through the evening, before gradually weakening as they encounter a
somewhat more stable airmass across central Nebraska. While
widespread flooding is not a concern, some localized flooding
threats (mainly in low lying areas) are possible as some of the
strongest storms drop 0.75 to 1 inch of new QPF across portions of
southwest Nebraska.

While the majority of Thursday will be warm and dry, another round
of thunderstorms returns Thursday night. Plenty of lingering low
level moisture will be present from recent rainfall throughout the
day. In addition weak to moderate instability will also be present
across mainly southwest Nebraska. Storms will develop across the
Front Ranges by late afternoon and track eastward into the Panhandle
by the evening. Convection will struggle as they push eastward into
a more stable airmass. Still, a few stronger storms will be capable
of producing some briefly severe winds across the Panhandle and
extreme southwest Nebraska. At this time, heavy rainfall doesn't
look like it will be a factor for the Thursday night system,
although, some of the hi-res models do show some swaths of higher
QPF across the region. Will hold off another forecast cycle or two
before highlighting a heavy rain potential.

For temperatures, mild warm air advection will allow for surface
highs to rise to near normals (normal in the upper 80s) for
Thursday. Rain and clouds will keep overnight lows well above normal
in the mid to upper 60s for both tonight and Thursday night (normals
in the upper 50s).

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 347 PM CDT Wed Aug 21 2024

Surface high pressure will begin to build northward into Nebraska on
Friday bringing some dry conditions for much of the day. Some
lingering showers are expected into the early Friday morning hours,
but should quickly diminish by mid-morning. A weak shortwave trough
will push into the High Plains on Friday night bringing another
chance of marginal risk (level 1 of 5) of severe storms on Friday
night. While instability remains moderate (~30 knots of shear, 2000
J/kg of CAPE), forcing remains weak which may inhibit any
thunderstorms from strengthening into severe limits. However, we are
expecting the low level jet to intensify Friday night which may
provide just enough forcing to result in an isolated severe storm.
At this time, the SPC marginal remains valid, but may change over
the next couple of days.

Much quieter weather arrives on the weekend as strong upper level
ridging builds into the Great Plains. Significant warm air advection
with 850 mb temperatures in the 22 to 30 C range will allow for
surface temperatures to soar above normals for this time of the
year. Expect surface highs to rise into the mid to upper 90s for
most locations on Saturday and again on Sunday. The upper level
ridge will begin to drift eastward by the beginning of next week
with a return of near normal temperatures (highs in the upper 80s).
Outside of some isolated late afternoon, diurnally driven showers,
dry conditions will prevail through the middle of next week as well.
Any showers are not anticipated to be severe at this time and will
quickly dissipate around sunset.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 650 PM CDT Wed Aug 21 2024

Showers and thunderstorms currently across the southern
panhandle are forecast to track southeast across southwest
Nebraska late this evening and overnight. This may affect the
KLBF terminal between 06Z to 09Z. Gusty winds and brief heavy
rainfall is possible. Near 12Z, stratus with as ceiling near
BKN015 is possible until 15Z. Gusty southerly winds up to 25KT
tonight will diminish on Thursday.

At KVTN, VCTS possible after 03Z. Storm activity is not expected
to reach much past KVTN and should weaken with limited coverage.
Near 12Z, stratus with as ceiling near BKN015 is possible until
15Z. Gusty southerly winds up to 25KT tonight will diminish on
Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Roberg
Hazardous weather outlook, Aug 21, 1:26 PM MDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
226 PM CDT Wed Aug 21 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-221930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
226 PM CDT Wed Aug 21 2024 /126 PM MDT Wed Aug 21 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening, mainly across
western Nebraska, west of Highway 83. While widespread severe
weather is not expected, an isolated severe storm or two may form
producing large hail, wind damage and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible across western and north
central Nebraska late in the day or at night Thursday and Friday.
The risk of severe weather continues and isolated severe
thunderstorms may develop. The primary severe weather hazards are
wind damage and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Wed Aug 21 2024

NEZ004-022-220200-
Sheridan NE-Garden NE-
721 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES THROUGH 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alliance Airport, or 14 miles southeast of
Alliance, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Garden
and south central Sheridan Counties, including the following
locations... Miles Lake, Patterson Lake, Lakeside, Tralnor Lake, and
Herman Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 2.
 Highway 2 between mile markers 99 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4209 10229 4176 10234 4179 10268 4200 10268
      4201 10270 4207 10270
TIME...MOT...LOC 0121Z 276DEG 17KT 4193 10270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:48 PM MDTSpecial Weather StatementLBFGarden42 min
Aug 21, 8:00 PM MDTSpecial Weather StatementLBFGarden45 min
Aug 21, 8:28 PM MDTSpecial Weather StatementLBFGarden47 min
Aug 21, 9:02 PM MDTSpecial Weather StatementLBFDeuel, Garden43 min
Aug 21, 9:45 PM MDTSpecial Weather StatementLBFDeuel, Garden45 min
Aug 21, 10:27 PM MDTSpecial Weather StatementLBFArthur, Keith, Perkins48 min
Aug 21, 11:09 PM MDTSpecial Weather StatementLBFHooker, McPherson51 min
Aug 21, 11:14 PM MDTSpecial Weather StatementLBFLincoln46 min
Aug 21, 11:28 PM MDTSpecial Weather StatementLBFChase, Perkins47 min

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.